Alert archive / Colorado / Dense Fog Advisories in 2021

Dense Fog Advisory 4, NWS Pueblo, CO

April 15, 2021El Paso County, Colorado

NWS Pueblo, CO issued this dense fog advisory at Apr 15, 2021, 10:52 AM MDT for El Paso County, Colorado. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2021, 10:52 AM MDT (16:52 UTC)
Expired
Apr 15, 2021, 6:00 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WWUS75 KPUB 151652
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1052 AM MDT Thu Apr 15 2021

COZ084-152000-
/O.NEW.KPUB.FG.Y.0004.210415T1652Z-210415T2000Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
1052 AM MDT Thu Apr 15 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 2 PM MDT THIS AFTERNOON...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...Northern El Paso County/Monument Ridge/Rampart Range 
  Below 7500 Feet County.

* WHEN...Until 2 PM MDT this afternoon.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
3 follow-up statements
254 
WWUS75 KPUB 151956
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
156 PM MDT Thu Apr 15 2021

COZ084-152200-
/O.EXT.KPUB.FG.Y.0004.000000T0000Z-210415T2200Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
156 PM MDT Thu Apr 15 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 4 PM MDT THIS
AFTERNOON...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...Northern El Paso County/Monument Ridge/Rampart Range 
  Below 7500 Feet County.

* WHEN...Until 4 PM MDT this afternoon.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
329 
WWUS75 KPUB 152132
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
332 PM MDT Thu Apr 15 2021

COZ084-160000-
/O.EXT.KPUB.FG.Y.0004.000000T0000Z-210416T0000Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
332 PM MDT Thu Apr 15 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Visibility less than one quarter mile in dense fog.

* WHERE...Northern El Paso County/Monument Ridge/Rampart Range 
  Below 7500 Feet County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
668 
WWUS75 KPUB 160003
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
603 PM MDT Thu Apr 15 2021

COZ084-160115-
/O.EXP.KPUB.FG.Y.0004.000000T0000Z-210416T0000Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
603 PM MDT Thu Apr 15 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Visibility in dense fog has improved, though reduced visibility in
snow will likely persist this evening.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this dense fog advisory went out at Apr 15, 4:35 AM MDT, 6 hours 17 minutes earlier.

Area forecast discussion, Apr 15, 4:35 AM MDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
435 AM MDT Thu Apr 15 2021

.SHORT TERM...(Today and tonight)
Issued at 434 AM MDT Thu Apr 15 2021

...Critical Fire Weather Conditions San Luis Valley with wind gusts
approaching high wind criteria...
...Snow ramps up this afternoon and tonight for the central
mountains and Pikes Peak region...

Surface moisture advection continues to lag model predictions this
morning and precipitation has been slow to develop.  Area radars
show some snow across the central mountains along the Continental
Divide, but dew points spreads still around 10 degrees at KCOS and
KAFF.  Cloud bases are finally starting to lower across El Paso
county where southerly winds are providing a good upslope component
for the Palmer Divide, but cloud bases are still MVFR.  Have
decreased pops this morning quite substantially for most areas.  The
few areas where we could see showers this morning will be the
central mountains, southern slopes of the Palmer Divide and the far
southeast corner of CO.  Otherwise pops will be in the silent
category.  Still a toss up on whether drizzle/freezing drizzle and
even fog will develop across El Paso county this morning.  High res
models continue to support this possibility between 12z and 16z this
morning...but trends in observations show lack luster moisture
advection/cooling.  This this may be limited to the northern
portions of El Paso county given where T/Td spreads are within 5
degrees and have the best chance of seeing some saturation.  With
road temperatures in the 30s to around 40 don't think there will be
much impact to travel other than some icing on cold surfaces like
windshields...if it does occur.  Will maintain some FZDZ in the
grids for the early morning hours but this is looking like a very
low probability event.

Western U.S. upper low is projected to move across northern/central
CO tonight sending strong southwest winds across the mountains and
San Luis Valley this afternoon.  Winds could be nearing high wind
criteria across the San Luis Valley though for now high res models
and NBM 1D viewer are keeping them just below as the mixed layer
taps around 48 kts at the top which is very close.  Will continue to
watch high res model trends but hunch is it will stay just below
criteria. Given the low humidity, extreme fire behavior will be
possible across the San Luis Valley where fuels are critical.  Red
Flag warning is in effect for this area from noon until 8 PM this
evening which still looks good.  Added blowing dust for the grids.

As for the plains, a round of convection is still possible this
afternoon along a narrow ribbon along the front.  Suspect that best
chances will be along/south of highway 50 where westerly winds may
help to mix the front eastward along the southern I-25 corridor in
the afternoon.  Suspect that convection farther north across El Paso
county this afternoon could be overdone in the HRRR based on its sfc
dew point fields (looking too moist), but if cooling aloft with the
incoming low occurs more quickly then it is conceivable that there
could be an isolated embedded thunderstorm or two.  Best CAPE (a few
hundred J/kg) is farther south across Pueblo, Otero, Las Animas
counties. Hodographs certainly show a favorable shear profile today
but with instability and low level moisture the lacking ingredient,
think any storms today will be high based.  Gusty winds up to 50
mph, perhaps some small hail, and lightning would be the primary
risks...contingent on sufficient instability being present.  Will
maintain thunder in the grids for now across most of the area.

Main show comes tonight as the upper low moves across CO and wrap
around precipitation spreads southward behind the cold front.  Could
see a quick 1 to 3 inches of snow across the Palmer Divide though
again with the warm ground suspect that roads may get slushy or
briefly snow covered at times but travel impacts will be
limited...and mainly due to visibility restrictions.  Teller county
and the central mountains could pick up 1 to 6 inches with the
heaviest across the higher peaks above 11kft. The remainder of the
plains could see a brief rain/snow mix but little to no accumulation
is expected as temperatures will stay above to near freezing for
most of the night.

Meanwhile the southwest mountains, San Luis Valley and southern I-25
corridor of Huerfano and western Las Animas counties stay on the dry
side of the system through the 24 hour period with best lift and
moisture staying off to the north and east.  -KT

.LONG TERM...(Friday through Wednesday)
Issued at 434 AM MDT Thu Apr 15 2021

Friday...

At the beginning of the long-term forecast period (6 am MDT) the
upper-level low and associated trough are expected to be centered
over eastern Colorado. The low and trough are expected to
continue propagating eastward through the day. Meanwhile, a cold
front at the surface is forecast to have already moved through the
region into New Mexico and the Oklahoma and Texas panhandles,
resulting in northerly winds across the plains. These winds are
expected to become breezy through the day as pressure rises behind
the front cause a tightening gradient. A combination of the exiting
trough and northerly winds should bring the precipitation across
the eastern plains and higher terrain to an end across by around
midday save for a few lingering snow showers over the central
mountains. There maybe another inch or so of snow accumulation over
the Palmer Divide, and central and eastern mountains by midday.
Despite cooler air moving in behind the cold front, it should stay
warm enough for rain showers over the plains. Speaking of cooler
temperatures, afternoon highs are expected to be well below average
for the region, with the plains only reaching the upper 30s to mid
40s and the high valleys topping out in the 40s to around 50.

Surface winds are forecast to develop an easterly component near the
mountains in the afternoon as the cold front continues sagging
southward across the southern Great Plains causing the pressure
gradient to favor said easterly component. In addition, a weak
disturbance within the overall flow is forecast to translate through
the region in the afternoon and evening. These factors are expected
to aid in another round of snow showers for the mountains Friday
afternoon into early Saturday morning, while the lower elevations
remain dry. Generally, only a few inches of new snowfall is
anticipated with the Friday afternoon/night round of snow.

Saturday and Sunday...

Long-range models indicate that a lagging trough behind the main
exiting trough brings another chance for precipitation to the area,
mainly for the mountains (snow) and high valleys (rain to snow),
beginning in earnest Saturday afternoon. The main portion of
precipitation is anticipated to be from Saturday afternoon into
early Sunday morning before tapering off by around midday. That
said, some lingering snow showers are possible over the southwest
mountains into Sunday evening. As it looks now, moderate snowfall
amounts are possible over the southwest mountains with this round of
precipitation. As far as temperatures go, Saturday is forecast to be
cool once again, while a warming trend begins on Sunday.

Monday through Wednesday...

A relative lull in the action is anticipated to begin the day on
Monday, but model guidance is showing another system moving through
the region early in the week. The ECMWF has the system moving
faster, while the GFS is slower with its arrival. This system brings
another chance for showers to the area, mainly to the mountains and
high valleys. The warming trend continues into Monday before
slightly cooler temps return behind the early week system.
Temperatures are then forecast to gradually warm back up.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 434 AM MDT Thu Apr 15 2021

MVFR cigs will continue to drop into the IFR category this morning
for KCOS...but will likely stay MVFR category for KPUB. KCOS could
also see some MVFR fog but with low level moisture lagging in the
models have delayed the onset of fog until after 13z.  Showers will
develop at KCOS during the afternoon with the best chance after 00z
as winds shift out of the north and rain/snow switch over occurs
around 02z.  Could see MVFR to IFR conditions under rain/snow
showers overnight through 10z before some improvement is noted.
Accumulations should remain under an inch and limited to grassy
surfaces.  KPUB could see a brief round of showers during the late
afternoon but the steadier precipitation should occur after 03z as
moisture spreads in behind the cold front.  Cigs will improve again
towards 12z as showers shift south and east.  Little to no
accumulation expected. East to southeast winds at both terminals
today will gust up to 25 kts. Frontal passage will bring a northerly
wind shift in the 01z to 03z time frame with gusts to around 30 kts
overnight.

KALS will stay VFR with southwest winds gusting to 45 kts in the
afternoon.  Could see some vis restrictions due to blowing dust in
the afternoon.  Winds shift out of the west this evening with speeds
decreasing after 03z. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
COZ224.

&&

SHORT TERM...KT
LONG TERM...CARLBERG
AVIATION...KT
Hazardous weather outlook, Apr 15, 6:05 AM MDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
605 AM MDT Thu Apr 15 2021

COZ058>089-093>099-161215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
605 AM MDT Thu Apr 15 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong winds and low relative humidity values will result in high
fire danger across the San Luis Valley this afternoon. Southwest to
west winds will gust to around 55 mph with areas of poor visibility
in blowing dust.

Snow will spread into the central mountains this afternoon with
showers and even a few isolated thunderstorms developing across the
plains.  The main risks with thunderstorms today will be gusty winds
up to 50 mph, small hail up to 1/2 inch in diameter, and lightning.

A cold front will move through the plains tonight with snow
developing across the Pikes Peak region late this afternoon and
evening, and mixed rain and snow possible across the plains
overnight.  Snowfall amounts of 1 to 6 inches will be possible
across the central mountains and Teller county by Friday morning,
with 1 to 3 inches possible across northern El Paso county.  The
northern Sangre De Cristo mountains, and the Wet Mountains may also
see 1 to 3 inches while the lower elevations of the upper Arkansas
River Valley and the Wet Mountain Valley could see 1 to 2 inches of
snow tonight. The southeast plains will see little to no
accumulation with a rain and rain snow mix. Roads across the high
country will become slick and snow covered while the lower
elevations see mainly wet conditions with slushy and snow covered
roads at times across the Palmer Divide during the heavier snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic rain and snow chances continue through the weekend, with
the accumulating snow generally staying focused on the higher
terrain. A round of mountain snows Friday afternoon could bring a
few inches of snow to all the mountain ranges with the central
mountains likely seeing the highest amounts. Another round of
accumulating snow Saturday afternoon into Sunday could bring some
moderate snow amounts to the southwest mountains. Yet another
system brings the chance for more mountain snows for the early
part of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across south central and southeast Colorado this afternoon
and tonight.

31/29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 5:06 PM MDTSpecial Weather StatementPUBElbert24 min
Apr 15, 5:48 PM MDTSpecial Weather StatementPUBEl Paso27 min

Nearby

Dense Fog Advisories in Colorado, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.